Alert archive / Hawaii / High Surf Warnings in 2019

High Surf Warning 9, NWS Honolulu, HI

April 12, 2019

NWS Honolulu, HI issued this high surf warning at Apr 12, 2019, 7:06 PM HST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 7:06 PM HST (05:06 UTC)
Expired
Apr 13, 2019, 3:26 PM HST
In force
20 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

631 
WHHW40 PHFO 130506
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
706 PM HST Fri Apr 12 2019

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI AND MAUI...

.Large surf will continue along exposed east facing shores 
through the weekend and will likely peak tonight through Saturday
and steadily decrease Sunday into Monday.

HIZ024-025-131815-
/O.UPG.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/
/O.NEW.PHFO.SU.W.0009.190413T0506Z-190414T0400Z/
South Big Island-Big Island North and East-
706 PM HST Fri Apr 12 2019

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY FOR EAST
FACING SHORES OF THE BIG ISLAND...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 PM HST Saturday. The High
Surf Advisory is no longer in effect. 

* SURF...14 to 20 feet along east facing of the Big Island. 

* TIMING...Through 6 PM Saturday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, 
significant shorebreak, and dangerous currents make entering the 
water very hazardous. Anyone entering the water could face 
significant injury or death. Boaters should be aware of an 
increased number of surfers and body boarders utilizing the harbor
channel to access surfing areas.

&&

$$

HIZ002-008-009-012-017-020-131815-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-
706 PM HST Fri Apr 12 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...8 to 12 feet along east facing shores of Kauai, Oahu,
  Molokai, and Maui, lowering to 7 to 10 feet Sunday.
  
* TIMING...Through 6 PM HST Sunday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

Kino
2 follow-up statements
191 
WHHW40 PHFO 131358
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
358 AM HST Sat Apr 13 2019

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI AND MAUI...

.Large surf will continue along exposed east facing shores
through the weekend and should begin to gradually decrease 
tonight through early next week.

HIZ024-025-140300-
/O.CON.PHFO.SU.W.0009.000000T0000Z-190414T0400Z/
South Big Island-Big Island North and East-
358 AM HST Sat Apr 13 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING FOR EAST FACING SHORES OF THE BIG ISLAND...

* SURF...12 to 16 feet along east facing shores of the Big Island
  lowering to 10 to 14 feet tonight.

* TIMING...Through 6 PM Saturday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death. Boaters should be aware of an
increased number of surfers and body boarders utilizing the
harbor channel to access surfing areas.

&&

$$

HIZ002-008-009-012-017-020-140300-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-
358 AM HST Sat Apr 13 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY FOR
EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI...

* SURF...8 to 12 feet along east facing shores of Kauai, Oahu, 
  Molokai, and Maui, lowering to 7 to 10 feet Sunday. 

* TIMING...Through 6 PM HST Sunday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

Kino
081 
WHHW40 PHFO 140126
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
326 PM HST Sat Apr 13 2019

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU 
MOLOKAI AND MAUI AND BIG ISLAND...

.Large surf will gradually decrease through the rest of the
weekend, but still remain above advisory levels in the short-term.

HIZ024-025-141430-
/O.CAN.PHFO.SU.W.0009.000000T0000Z-190414T0400Z/
/O.EXA.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/
South Big Island-Big Island North and East-
326 PM HST Sat Apr 13 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST Sunday. The High Surf
Warning has been cancelled. 

* SURF...8 to 12 feet along east facing shores of the Big Island 
  lowering to 7 to 10 feet Sunday. 

* TIMING...Through 6 PM HST Sunday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

HIZ002-008-009-012-017-020-141430-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-190415T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-
326 PM HST Sat Apr 13 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...8 to 12 feet along east facing shores of Kauai, Oahu, 
  Molokai, and Maui, lowering to 7 to 10 feet Sunday. 

* TIMING...Through 6 PM HST Sunday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

Foster

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 12, 4:00 PM HST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 12, 4:00 PM HST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
400 PM HST Fri Apr 12 2019

.SYNOPSIS...
High pressure far to the northeast will drive breezy trade winds
through the weekend, then will taper off early next week. An
upper low lies northeast of the area and will act to enhance the
trade winds showers, with heavier showers and isolated
thunderstorms potentially impacting Maui and the Big Island
through Saturday. Lingering showers will affect the windward sides
of the islands through the rest of the weekend with drier weather
expected by Monday. Windward slopes will be the focus of the
rainfall, but leeward areas my see a few passing showers at times.

&&

.DISCUSSION...
Water vapor imagery shows an upper level low northeast of the Big
Island tracking slowly to the north this afternoon. At the
surface, a 1033 mb high is located far the northeast and is
driving strong trade winds across Hawaii. The Wind Advisory in
effect through for portions of Maui County and the Big Island due
the impacts from the strong winds has been extended through
Saturday. The breezy winds will likely continue through Sunday and
focus most of the incoming clouds and showers windward.

Showers carried in over the islands by the trade winds will be
enhanced by the upper low upstream resulting in a wetter-than-
normal trade wind weather pattern through Saturday. Windward and
mauka areas will receive most of the rainfall with occasional
passing showers reaching the leeward sides of the smaller islands.
Partly cloudy skies will prevail across the leeward sides of the
smaller islands.

Maui and the Big Island's closer proximity to the upper low has
brought more unstable conditions and abundant moisture across both
islands today and likely continuing into Saturday. This will
result in more persistent bands of showers with isolated
thunderstorms. However, the strong trade winds are keeping these
showers quickly moving along and the flash flood threat appears
to be diminishing this afternoon. Therefore, have cancelled the
Flash Flood Watch for Maui and the Big Island this afternoon.
A Winter Weather Advisory runs through tonight for the Big Island
summits above 12000 feet in elevation for the snow and ice
potential with the enhanced showers and thunderstorms.

The upper low is expected to weaken and open up to a trough over
by Saturday morning, and then begin to migrate to the northeast
away from the state. Expect more of the same weather through
tonight. Lingering showers will continue across the eastern end of
the state this weekend as the upper trough moves away, but
frequency and intensity should begin to taper off. Breezy
conditions will continue through the weekend as the high pressure
system to the northeast weakens but moves closer to the state,
essentially keeping the same gradient over the islands.

Trades will weaken to moderate to fresh breezes by Monday as the
high stalls and continues to weaken. Drier weather is expected for
most areas by that time. Trade winds should weaken further
becoming gentle on Tuesday and Wednesday as a front approaches but
stalls north of the area.

&&

.AVIATION...
Breezy to occasionally strong trade winds will persist this
evening through Saturday as strong high pressure remains far
northeast of the islands. Also, a nearly stationary upper level
disturbance east of the state will continue to destabilize the
atmosphere, especially over the eastern part of the island chain.
MVFR conditions in lower ceilings and showers, and possibly an
isolated thunderstorm, will mainly affect windward and mauka
sections of the Big Island, Maui, and Molokai.

An AIRMET for low level turbulence to the lee of island terrain is
in effect because of the robust trade winds. And one remains
posted for mountain obscuration over the northeast portions of
the Big Island, Maui, and Molokai; though this AIRMET may be
trimmed back to just the Big Island with the next issuance.

&&

.MARINE...
Strong easterly trade winds associated with high pressure northeast
of the state will continue through the weekend, then gradually trend
down into the light to moderate category through the first half of next
week as the ridge weakens. Pockets of near gale force winds remain
possible this weekend over the windier channels and south of the Big
Island due to terrain accelerations. A combination of these conditions
locally and upstream of the state will continue to cause advisory level
seas over the local waters through the weekend.

A persistent complex of thunderstorms associated with an upper low a
few hundred nautical miles east of the Big Island has likely added to
the seas due to stronger winds, resulting in east shore surf a couple
of feet higher than predicted. This should continue into Saturday, but
decrease into early next week as the low weakens and drifts eastward
away from the area. Surf along east facing shores will continue to
exceed advisory level (8 ft faces) through the weekend, then gradually
trend down next week as the winds/seas trend down.

Surf along north and west facing shores will remain small through the
weekend. Nearshore PacIOOS buoys are showing a small northwest
swell filling in this afternoon, which should bump up surf a bit
at the exposed beaches by this evening, before fading through
Saturday. Looking ahead into next week, a long-period northwest
(310 deg) swell will likely fill in Monday, then fade Tuesday
through Wednesday, with surf heights remaining well below advisory
levels through the peak.

Surf along south facing shores will remain small through the upcoming
week with mainly a small long-period pulse moving through early next
week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Sunday for east facing shores of
Kauai, Oahu, Molokai, Maui and Big Island.

Wind Advisory until 6 PM HST Saturday for Lanai-Kahoolawe-Maui
Leeward West-Maui Central Valley-Kohala.

Winter Weather Advisory until 6 AM HST Saturday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION...Foster
AVIATION...Kinel
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:21 PM HSTAreal Flood AdvisoryHFOHawaii5 hr
Apr 13, 6:52 AM HSTAreal Flood AdvisoryHFOHawaii9 hr
Apr 13, 8:00 AM HSTWinter Weather AdvisoryHFOHawaii8 hr

Nearby

High Surf Warnings in Hawaii, 2019Every high surf warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.